Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 75, NWS Topeka, KS

June 3, 2014Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2014, 10:58 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 47 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 10:58 PM CDT (03:58 UTC)
Expired
Jun 3, 2014, 11:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 11:00 PM CDTTSTM WND GST 702 W Hiawatha, KSREPORTED POWER WAS OUT.
Jun 3, 11:00 PM CDTHAIL 12 W Hiawatha, KS
Jun 3, 11:09 PM CDTTSTM WND GST 60Hiawatha, KSSOME SMALL TREE LIMBS BLOWN DOWN
Jun 3, 11:21 PM CDTTSTM WND GST 604 S Hiawatha, KS
Jun 3, 11:21 PM CDTHAIL 0.884 S Hiawatha, KS
Jun 3, 11:23 PM CDTTSTM WND DMG4 Sw Robinson, KSATTACHED DECK WAS BLOWN OFF THE HOUSE. A LARGE TREE WAS ALSO BLOWN OVER.
Jun 3, 11:24 PM CDTTORNADO 11 E Willis, KSESTIMATED PEAK WIND OF 100MPH. PATH LENGTH WAS 2.4 MILES WITH A PATH WIDTH OF 200 YARDS.
Jun 3, 11:30 PM CDTTSTM WND DMG2 N Everest, KSROOF OF A HOUSE AND TWO GRAIN BINS DAMAGED. POSSIBLE TORNADO. TIME APPROXIMATED BASED ON RADAR.
Jun 3, 11:42 PM CDTTSTM WND GST 684 Ese Everest, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:20 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KTOP 040358
SVRTOP
KSC013-131-040445-
/O.NEW.KTOP.SV.W.0075.140604T0358Z-140604T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMLIN...
  AND MOVING SOUTHEAST AT 45 MPH.

  THIS IS A VERY DANGEROUS STORM.

  HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING AND VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  HIAWATHA...HORTON...POWHATTAN...WILLIS...ROBINSON AND EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3990 9533 3965 9534 3965 9558 3978 9578
      4001 9586 4000 9534
TIME...MOT...LOC 0358Z 304DEG 39KT 3987 9562

HAIL...2.75IN
WIND...70MPH

$$

HENNECKE
3 follow-up statements
681 
WWUS53 KTOP 040419
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 PM CDT TUE JUN 3 2014

KSC013-131-040445-
/O.CON.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
NEMAHA-BROWN-
1119 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN AND
NORTHEASTERN NEMAHA COUNTIES UNTIL 1145 PM CDT...

AT 1117 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROBINSON...
AND MOVING SOUTHEAST AT 45 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL AND 60 TO 70 
MPH WINDS WERE REPORTED 2 MILES WEST OF HIAWATHA AT 11 PM. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. EXPECT
         SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...SIDING AND
         VEHICLES.

LOCATIONS IMPACTED INCLUDE...
EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3990 9533 3965 9534 3965 9558 3978 9578
      4001 9586 4000 9534
TIME...MOT...LOC 0418Z 304DEG 39KT 3975 9539

HAIL...2.75IN
WIND...70MPH

$$

HENNECKE
374 
WWUS53 KTOP 040435
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 PM CDT TUE JUN 3 2014

KSC131-040444-
/O.CAN.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
NEMAHA-
1135 PM CDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEMAHA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3990 9533 3965 9534 3965 9559 3973 9571
      3988 9562 3994 9534
TIME...MOT...LOC 0434Z 304DEG 39KT 3965 9521

$$

KSC013-040445-
/O.CON.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
BROWN-
1135 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROWN COUNTY UNTIL 1145 PM CDT...

AT 1130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DENTON...AND
MOVING SOUTHEAST AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. 60 MPH WIND GUSTS WERE REPORTED 4 
MILES SOUTH OF HIAWATHA AT 1121 PM. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3990 9533 3965 9534 3965 9559 3973 9571
      3988 9562 3994 9534
TIME...MOT...LOC 0434Z 304DEG 39KT 3965 9521

HAIL...1.75IN
WIND...60MPH

$$

HENNECKE
419 
WWUS53 KTOP 040444
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT TUE JUN 3 2014

KSC013-040454-
/O.EXP.KTOP.SV.W.0075.000000T0000Z-140604T0445Z/
BROWN-
1144 PM CDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY WILL
EXPIRE AT 1145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM. 

LAT...LON 3990 9533 3965 9534 3965 9559 3973 9571
      3988 9562 3994 9534
TIME...MOT...LOC 0444Z 304DEG 39KT 3959 9510

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:08 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 7:08 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT Tue Jun 3 2014

...Update to mesoscale convective discussion and aviation forecast
discussion...

.MESOSCALE DISCUSSION...
Issued at 636 PM CDT TUE JUN 3 2014

Closely monitoring the storm and mesoscale evolution across
Nebraska this evening. A frontal boundary extending from near
North Platte to just north of Lincoln, and southeast into north
central Missouri is slowly sagging south due to numerous rounds of
thunderstorm outflow that continue to pound the front. The
thunderstorm activity extending along the entire length of the
described front has been intense, and should continue to be
intense through this evening. The environment is very unstable and
characterized by effective shear of 60 to 80 kts. The missing
ingredient locally has been any sort of forcing mechanism. Any cap
is very weak but no persistent convergence has forced storms at
this point...nor is this expected to occur until storms and
outflow move into the area from the NW. The impressive storm NW of
Lincoln Nebraska has taken a more southeasterly motion and is
expected to maintain it. There has also been a bit of development
on the western flank. As it stands, expect this storm to come very
close to Brown county by around 9 PM, but may just miss northeast
KS unless further development on the western flank occurs. This
storm is expected to continue to produce very large hail driven by
70+ mph winds.

Another wave of storms has been organizing near North Platte as
of 7 PM. This area of storms has not yet made a hard turn to the
southeast, but seems primed to do so with a high likelihood of
riding the outflow boundary produced by the leading severe
convection. This activity seems to have a better chance of
entering the forecast area, likely after 11 PM or so. Instability
should wane slightly by that time, and models depict increasing
CINH as well, but there is some question as to just how capped the
area will be given persistent advection of high theta-e air. If
storms do enter the area, expect some severe potential especially
in the form of damaging winds and hail. While there are negative
aspects regarding tornado potential, the fact remains that the low
level shear will be extreme, and any surface based storms will
stand at least some small chance of producing one or two
tornadoes.

Barjenbruch

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT TUE JUN 3 2014

At 19Z this afternoon, surface warm front was quickly pushing
northward towards the KS/NE border. CU continues to build along and
south of this boundary as dewpoint temperatures pool into the lower
70s. Surface low was beginning to deepen and shift east towards the
KS/NE border in response to the incoming upper trough entering
western NE at this time. Dryline currently extended southward over
eastern CO. Afternoon KTOP sounding at 18Z showed very little
inhibition and CAPE values approaching 3000 J/KG. Shear profilers
remain relatively weak until the trough approaches after 20Z.
Isolated severe convection is still possible near the Kansas and
Nebraska border, with another focus for storms firing ahead of the
dryline in western KS. 0-6 KM bulk shear at this time increases
between 60 and 70 kts supportive by large, curving hodographs.
Initially 0-1 KM helicity is rather low however quickly increases
between 150-250 m2/s2 near the NE border by 00Z this evening.
Overall forecast thinking has not deviated from previous trends and
believe the isolated supercells that form or track into our area
later today will be capable of large hail, damaging winds, and an
isolated tornado. Tornado potential is enhanced along the warm front
progged to be near the northern tier of counties in the CWA. Ideal
timing for possible tornadoes is close to the early evening as the
LLJ increases.

Short term guidance is consistent in convection congealing into an
MCS progged to race southeast over eastern NE, IA, and Northern MO
through the evening hours. Portions of northeast and east central KS
may be clipped by these storms with primary hazards being damaging
winds and large hail. Convection should be out of the CWA shortly
after midnight with gradual clearing from west to east. As the storm
system phases, wind speeds throughout the column increase as the
boundary layer stays mixed through the evening. Gusts up to 35
mph are possible. Overall lows reflect these trends generally from
the mid 60s over north central KS to the low 70s for east central
and northeast.

A much quieter Wednesday afternoon is in store as the surface low
pushes east, forcing a weak cool front southward through the day.
Winds shift to the north and pickup between 15 and 25 mph.
Subsidence clears cloud cover as drier air towards the northern
areas cool highs in the low 80s. Further south, highs are slightly
cooler from yesterday but overall in the upper 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT TUE JUN 3 2014

By Wednesday night, frontal boundary has pushed southward along
the KS/OK border. Next shortwave trof in the zonal flow aloft will
have an influence on strength and timing of potential severe
storms that generate along the front and advance eastward with
the low level jet. Air mass to the south of the boundary remains
unstable with PW values of 1.5 inches, so strong storms and
locally heavy/training storms could be a concern. Pattern becomes
quite unsettled with variability in timing and placement of
systems from run to run, likely due to the small amplitude of the
features. More storms are possible again Friday as front moves
little across the south, and more significant wave passes over
the area on Saturday, bringing better chances back northward
across the entire area and ushering in a cool high pressure system
behind as it moves east. Have diminished precip chances on Sunday
west to east and left Monday dry, with both days cool with highs
in the 70s. Another system progged to move through on Tuesday but
models still differ on strength and southern extent and will carry
pops and near normal highs at this time.

&&

.AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening)
Issued at 636 PM CDT TUE JUN 3 2014

At this time, will go with VFR TAFs for all sites with south winds
gusty through the night and eventually turning out of the north as
a front moves through the area in the morning. Frontal timing is
currently rather uncertain and could vary by a few hours. Also,
there is some potential for storms in Nebraska to develop far
enough south to impact TAF sites tonight, most likely between 06Z
and 09Z, but it appears more likely to remain north of TAF sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Barjenbruch
SHORT TERM...Bowen
LONG TERM...67
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 3, 9:55 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT TUE JUN 3 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-050300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
955 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE INTO FAR NORTHERN KANSAS AFTER 9 PM THIS
EVENING. THE STRONGEST STORMS WILL BE MAINLY NORTHEAST OF A LINE
FROM MARYSVILLE TO LAWRENCE...AND MAY PRODUCE WINDS UP TO 70 MPH
ALONG WITH HAIL UP TO THE SIZE OF GOLF BALLS. THERE IS ALSO A
SMALL CHANCE FOR A TORNADO IN EXTREME NORTHEAST KANSAS.

WIDESPREAD THUNDERSTORM ACTIVITY IS NOT LIKELY IN AREAS SOUTH OF
THE MARYSVILLE TO LAWRENCE LINE...BUT IF STORMS DO DEVELOP IN
THESE AREAS...THEY WOULD BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT
THROUGH SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE THURSDAY ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY...
AND
ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING INTO THE EARLY
MORNING HOURS...MAINLY NORTH OF A MARYSVILLE TO LAWRENCE LINE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:10 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha50 min
Jun 3, 10:18 PM CDTTornado WarningTOPBrown, Marshall, Nemaha27 min
Jun 3, 10:43 PM CDTTornado WarningTOPBrown, Nemaha47 min
Jun 3, 11:28 PM CDTTornado WarningTOPBrown18 min
Jun 4, 12:45 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Washington45 min
Jun 4, 1:27 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha36 min
Jun 4, 3:52 AM CDTAreal Flood AdvisoryTOPBrown2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.